Virginia, 2018

Flooding and Heavy Rain in Virginia, December 19 to 21, 2018

December 19 to 21, 2018 · NWS RNK · 13 events in 9 counties and zones

S. with a complex surface low tracking from the Gulf Coast into the southern Mid-Atlantic December 20-22.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Another southern stream dominated system emerged from the southwestern U.S. with a complex surface low tracking from the Gulf Coast into the southern Mid-Atlantic December 20-22. This was again an all liquid event, with 2-day rainfall totals (ending 700 AM local time on 12/22) ranging from 1 to 4 inches with isolated higher amounts mainly along and near the Blue Ridge. The top five rainfall reports in southwest Virginia in this period included Jones Creek IFLOWS (JOEV2) 4.34 inches, Fancy Gap IFLOWS (FYGV2) 4.10 inches, Glasgow 1 SE COOP (GLAV2) 4.06 inches, Trappers Lodge IFLOWS (TRAV2) 3.71 inches and Pipers Gaps IFLOWS (PPGV2) 3.71 inches. Flooding very similar in magnitude and location to the mid-December event occurred with most of the Dan and lower Roanoke (Staunton) again reaching minor to low-end moderate flood levels. Minor flooding also occurred along portions of the New River with the gage at Alisonia (ALSV2) reaching minor flood stage of 8 feet in the evening of the 21st flooding a few roads near the river. In addition, a number of areal Flood Advisories and Warnings were issued for numerous counties after reports of flooded roads were received mainly on the evening of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 18, 11:25 PM EST, 35 minutes earlier.

Area forecast discussion, Dec 18, 11:25 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1125 PM EST Tue Dec 18 2018

.SYNOPSIS...
High pressure will continue to bring quiet weather to the
Appalachians and central mid Atlantic region as it moves off to
our east Wednesday. A developing area of low pressure will then
move out of the deep south and bring widespread rainfall back
to the forecast for Thursday and into Friday, followed by drier
but windy conditions along with some snow showers west of the
Blue Ridge for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1125 PM EST Tuesday...

Adjusted low temperatures down a few more degrees for overnight.
Made some minor changes to cloud cover overnight into Wednesday.
Have a good night !

As of 916 PM EST Tuesday...

Adjusted temperatures and low temperature down with high
pressure in control and efficient radiational cooling under
thin high clouds. Low temperatures will range from the lower 20s
in the mountains to the lower 30s in the piedmont. High center
will slide east off the coast on Wednesday.

As of 627 PM EST Tuesday...

Made some minor adjustments to temperatures for this evening
into tonight. High pressure will control our weather tonight
into Wednesday.

As of 1230 PM EST Tuesday...

High pressure will continue to bring quiet weather to the
Appalachians and central mid Atlantic region as it drifts over
the area tonight, then off to our east tomorrow. There will be
some high clouds around but should at least see some filtered
sun on Wednesday before thicker clouds push up from the south
late in the day.

Lows tonight will generally be in the upper 20s to lower 30s,
with come colder readings in the valleys. Highs Wednesday will
be in the lower 50s east of the Blue Ridge with upper 40s/around
50 to the west.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 330 PM EST Tuesday...

While more precise details still remain elusive, confidence
overall continues to increase on a rather potent, dynamic storm
system which looks to affect our area Thursday into Friday
evening. Though confidence is low-moderate on hazard/impact
details, multiple weather-related issues remain possible in this
late-week window, including: (1) another round of soaking rains
and at least a possible renewed threat of river and urban/poor
drainage flooding Thursday night into Friday, (2) possible
elevated thunder conditional on cloud breaks Friday east and
south of the Blue Ridge, (3) rain changing to accumulating wet
snow west of the Blue Ridge Friday night and (4) gusty post-
frontal northwest winds Friday night into Saturday.

Phasing of an initial southern stream disturbance over the
southern Plains/lower MS Valley with northern branch energy over the
upper Midwest takes place Thursday into a highly amplified nearly
full-latitude trough. Model guidance has trended slower with
onset of rains, with bulk of the activity occurring late
Thursday night into Friday. While have reduced PoPs Thursday
morning, expectation is for rain to spread/develop from south to
north across the region during the day Thursday, impacting
North Carolina first before reaching the Virginias during the
afternoon.

Initial precip will likely fall into a hybrid wedge and will
continue to advertise high temps Thursday on the lower end of
temperature guidance in the 40s. Amplified southerly fetch of
moisture ahead of this system from the Gulf, to the tune of +2
to +3 standard deviations supports a period of at least steady
light to moderate rainfall associated with strongest warm
advection Thursday night. A break in precip to the point where
some models generate some elevated instability above stable low-
level profile takes place Friday for areas mainly east of
Roanoke, and while steady rains should continue in the western
mountains, rain in the east becomes more showery with perhaps a
rumble of thunder Friday in eastern/southeast areas. Will leave
out of the zone forecast for now as thunder threat appears too
conditional on there being enough cloud breaks.

For Friday night...as surface low progresses into the northern
mid-Atlantic and longwave trough axis shifts east toward the
Atlantic seaboard late Friday/Friday night, colder air (from -2
to -7C) is drawn south/southeast from the Great Lakes into the
western side of the Appalachians. This should support leftover
rain transitioning over to snow mainly along and west of the
Blue Ridge. Depending on how quick this cold advection surges
in will determine snowfall accumulation potential. Attm not
overly excited about accumulation, but for folks that live above
3500 feet in elevation from the High Country of NC into the WV
highlands, you may be looking at an inch or two by daybreak
Saturday.

Gusty post-frontal northwest winds are likely in the customary
Blue Ridge areas Friday night and Saturday, as 850 mb northwest
winds prog at 40-50 kts. Given strong cold advection and GFS-
progged 8 mb/6hr pressure rises, a window exists for at least
Advisory winds (45 mph gusts).

In terms of rain... forecast rainfall amounts of an inch /1.00/
to an inch and a half /1.50/ seem plausible given the dynamic
forcing and isentropic lift being forecast with this system. As
such, Marginal risk for excessive rain exists. It's unlikely
flash flooding will result but, as shown by multi-model ensemble
river forecasts using the GEFS and NAEFS as QPF input,
potential for creeks and main stem rivers to rise again, and
potentially flood, late this week if rainfall forecasts
materialize. Portions of the Dan and the lower Roanoke are those
which MMEFS suggests bear the most watching.

Will show highs Thursday in the 40s to low 50s, nearly steady
Thursday night. Highs Friday will be highly defendant on cloud
breaks with 40s mountains to mid 50s (possible upper 50s far
eastern areas), then crashing into the mid-upper 20s in the
mountains and 30s out east for Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 400 PM EST Tuesday...

As for the extended holiday weekend, colder temperatures are
expected on the back side of this storm system in addition to
some wind Saturday. Any lingering moisture would be in the form
of snow showers or flurries across the mountains Saturday with
the potential for some light accumulations, favoring the highest
elevations.

After Saturday, the weather mellows out. Winds are expected to
diminish Saturday night with the upper flow becoming zonal by
Christmas Eve. There is a fast moving northern stream shortwave
which is progged to cross the Ohio Valley Sunday into Monday,
but this feature looks moisture starved and any precip (rain or
snow) associated with it is expected to be light and mainly
confined to areas northwest of the CWA. By Christmas Day
(Tuesday), quiet weather is anticipated for the Mid-Atlantic,
although storminess returns for the Rockies as a long wave
trough becomes established there.

Nothing extreme expected for temperatures Sunday through
Tuesday... the forecast reflecting values within 5 degrees of
the seasonal norm.

Hazards Sat = Low Probability for Wind / Snow Western Slopes

Hazards Sun/Mon/Tue = None.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 1125 PM EST Tuesday...

High pressure will bring good flight conditions to TAF sites
with VFR prevailing tonight through Wednesday. There may be
some valley fog west of the Blue Ridge toward daybreak so will
include a brief period of MVFR at KLWB and KBCB. With
temperatures near freezing, pivot should prepare for freezing
fog overnight. Any fog or low clouds will lift quickly
Wednesday, returning all taf sites to VFR conditions.

Winds will be light with no major impact to aircraft
operations.

High confidence in ceilings, visibilities and winds during the
taf period.

Extended Aviation Discussion...

VFR conditions start to degrade Thursday and Friday with
another storm system working in from the south and west. MVFR or
lower will occur by Thursday afternoon into Friday, with
rain/showers expected. A few MVFR snow showers may linger Friday
night into Saturday in the northwest mountains. Expect gusty
winds as well Friday night into Saturday. Scattered MVFR showers
are possible Sunday night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS/WP
NEAR TERM...KK/MBS
SHORT TERM...AL/PM
LONG TERM...PM
AVIATION...KK/MBS
Hazardous weather outlook, Dec 18, 9:22 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
922 PM EST Tue Dec 18 2018

NCZ003>006-019-020-VAZ032>035-043>047-058-059-200230-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
922 PM EST Tue Dec 18 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of heavy rain may create flooding Thursday night into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-200230-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
922 PM EST Tue Dec 18 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong gusty winds and some snow showers will affect locations along
and west of the Blue Ridge Friday night into Saturday, especially at
the higher elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy rain, 5 flood. Local standard time, as filed.

Heavy Rain, Roanoke (C)

When
December 19, 12:00 AM EST to December 20, 12:00 AM EST
Where
Roanoke (C) County, Roanoke Arpt
Reported by
ASOS
Coordinates
37.330, -79.980

A record rainfall of 1.49 inches was set at Roanoke, VA (ROA) for December 20, breaking the old record of 1.31 inches set in 1946. Official climate records for Roanoke date back to 1912.

Heavy Rain, Danville (C)

When
December 20, 12:00 AM EST to December 21, 12:00 AM EST
Where
Danville (C) County, (Kdan)danville Regional Airport
Reported by
ASOS
Coordinates
36.570, -79.340

A record rainfall of 1.48 inches was set at Danville, VA (ROA) for December 20, breaking the old record of 1.43 inches set in 1951. Official climate records for Danville date back to 1916.

Heavy Rain, Campbell

When
December 20, 12:00 AM EST to December 21, 12:00 AM EST
Where
Campbell County, Lynchburg Arpt
Reported by
ASOS
Coordinates
37.330, -79.200

The record rainfall of 1.63 inches was tied at Lynchburg, VA (LYH) for December 20, tying the record first set in 1905. Official climate records for Lynchburg date back to 1893.

Heavy Rain, Rockbridge

When
December 20, 7:00 AM EST to December 21, 7:00 AM EST
Where
Rockbridge County, 0.85 mi SSW of Balcony Falls
Reported by
COOP Observer
Coordinates
37.619, -79.436

The COOP station at Glasgow 1 SE (GLAV2) reported 3.57 inches for the 24-hours ending at 700 AM local time which was the highest on record for December 21st. The old record was 2.72 inches in 1973. It was also the 3rd highest daily precipitation recorded in the month of December. The record is 3.90 inches set December 1, 2010. Climate records at this station began in 1967.

Heavy Rain, Alleghany

When
December 20, 7:00 AM EST to December 21, 7:00 AM EST
Where
Alleghany County, 58.19 mi S of Potts Creek
Reported by
COOP Observer
Coordinates
36.779, -80.262

The COOP station at Woolwine (WLWV2) reported 3.08 inches for the 24-hours ending at 700 AM local time which was the highest on record for December 21st. The old record was 2.15 inches in 1973. It was also the 4th highest daily precipitation recorded in the month of December. The record is 4.58 inches set December 29, 1958. Climate records at this station began in 1951.

Heavy Rain, Bedford

When
December 20, 7:00 AM EST to December 21, 7:00 AM EST
Where
Bedford County, 2.06 mi WNW of Big Island
Reported by
COOP Observer
Coordinates
37.544, -79.403

The COOP station at Big Island (BGIV2) reported 2.76 inches of rain for the 24-hours ending at 700 AM local time which was the highest on record for December 21st. The old record was 2.29 inches in 1973. It was also the highest daily precipitation recorded in the month of December. The record was 2.35 inches set December 12, 2008. Climate records at this station exist from 1960-1985 and 2000 to present.

Heavy Rain, Martinsville (C)

When
December 20, 7:00 AM EST to December 21, 7:00 AM EST
Where
Martinsville (C) County, 1.79 mi N of Martinsville
Reported by
COOP Observer
Coordinates
36.706, -79.865

The COOP station at Martinsville (MARV2) reported 2.48 inches for the 24-hours ending at 700 AM local time which was the highest on record for December 21st. The old record was 2.00 inches set in 1973. It was also the 2nd highest daily precipitation recorded in the month of December. The record is 2.57 inches set December 28, 1958. Nearly complete climate records at this station exist since 1930.

Heavy Rain, Campbell

When
December 20, 7:00 AM EST to December 21, 7:00 AM EST
Where
Campbell County, 2.24 mi N of Hurt
Reported by
COOP Observer
Coordinates
37.112, -79.275

The COOP station at Altavista (ALTV2) reported 2.16 inches of rain for the 24-hours ending at 700 AM local time which was the highest on record for December 21st. The old record was 2.10 inches in 1973. It was also the 3rd highest daily precipitation recorded in the month of December. The record is 3.40 inches set December 29, 1958. Climate records at this station date back to 1945.

Flood, Rockbridge

When
December 20, 8:30 PM EST to December 21, 2:30 AM EST
Where
Rockbridge County, 0.55 mi E of Natural Bridge to 4.28 mi SW of Balcony Falls
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.630, -79.540

Lone Jacks Road near Natural Bridge was closed due to flooding from the Maury River with water across the road. Some streets in Buena Vista were also flooded. Portions of Tinkerville Road were also flooded.

Flood, Rockbridge

When
December 20, 9:00 PM EST to December 21, 3:00 AM EST
Where
Rockbridge County, 0.48 mi SE of Glasgow to 0.35 mi SE of Glasgow
Cause
Heavy Rain
Reported by
Public
Coordinates
37.625, -79.444

Water overflowing from the Maury River was crossing Glasgow Highway and blocking the road with debris.

Flood, Rockbridge

When
December 20, 9:20 PM EST to December 21, 3:20 AM EST
Where
Rockbridge County, 0.88 mi NE of Kerrs Creek to 1.21 mi NNE of Kerrs Creek
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.860, -79.510

Kerrs Creek was reported out of its banks and flooding Muddy Lane at West Midland Trail.

Flood, Grayson

When
December 21, 11:45 AM EST to 5:45 PM EST
Where
Grayson County, 1.31 mi WSW of Reavistown to 1.24 mi WSW of Reavistown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.620, -80.990

A spotter reported water flowing across Old Baywood Road.

Flood, Tazewell

When
December 21, 7:00 PM EST to 10:00 PM EST
Where
Tazewell County, 1.01 mi ESE of Richlands to 1.02 mi E of Richlands
Cause
Heavy Rain
Reported by
Public
Coordinates
37.097, -81.802

Allegheny Street closed due to flooding from Big Creek between Third and Fourth Streets.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796375, 796377, 796378, 796365, 796366, 796367, 796374, 796376, 796379, 796447, 796480, 798725, 796461.